To the Editor.—
One of the most common hospital procedures is the use of the lowly nasogastric (NG) tube. As all physicians who use NG tubes know, nasal irritation and ulceration are common complications. Sinusitis, serous otitis, and pharyngitis are also commonly seen.I recently intubated a 5-year-old child with a degenerative CNS disease to administer food and medications. The position of the tubes was ascertained by the usual clinical practice of aspirating gastric contents and blowing air through the tube while listening over the stomach. The tube functioned well for two days, but on the third day it became impossible to inject or aspirate through the tube. Initially, on withdrawing the tube, an increased amount of resistance was felt. The withdrawal of the last 6 to 8 cm was difficult and mildly painful to the patient. Cause of the difficulty was immediately apparent (Figure).The patient had a
Morris HH. Nasogastric Intubation: A Potentially Knotty Problem. JAMA. 1977;237(14):1432. doi:10.1001/jama.1977.03270410032004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: